Winter Storm, Cass
- When
- January 17, 7:00 AM CST to January 18, 12:00 PM CST
- Where
- Cass forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.332, -94.928 (the zone’s center; the record gives no point)
This system resulted in a prolonged winter event with snow beginning across southern Iowa before expanding across central and northern Iowa, where the bulk of the snow fell. Initial dry air reduced ice introduction and portions of southern Iowa saw minor ice accumulations before transitioning over to snow.
Every event with a place to put it; 53 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
This system resulted in a prolonged winter event with snow beginning across southern Iowa before expanding across central and northern Iowa, where the bulk of the snow fell. Initial dry air reduced ice introduction and portions of southern Iowa saw minor ice accumulations before transitioning over to snow. As the system lifted across central and northern Iowa snow was the predominant precipitation type. A strong cold front on the back side of the system as precipitation was coming to an end brought strong winds across much of northwest Iowa, resulting in blizzard conditions as freshly fallen snow was easily lofted, significantly reducing visibility. Widespread snow totals of 5 to 8 inches were seen across much of Iowa.
While many areas did not meet the traditional winter storm warning criteria strictly using snowfall, strong winds after snowfall ended combined with the fresh snow to provide near blizzard conditions at times during the morning and afternoon hours of the 18th in areas mainly south and east of the upgraded Blizzard Warning area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 17, 6:16 AM CST, 44 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 616 AM CST Fri Jan 17 2020 .UPDATE... Issued at 612 AM CST Fri Jan 17 2020 Snow has already begun in southwestern Iowa. Timing-wise, this is spot on to around one hour or so ahead of schedule. At 6 am, visibility at Atlantic was 1 mile, visibility in Red Oak was 2 miles, and visibility at Shenandoah was 1 1/4 miles. Winds at these locations were between 7 an 12 mph. This tells us three things... 1.) We can have increased confidence in our forecast timing being correct. 2.) SNOW WILL OCCUR across our area. 3.) Adverse impacts WILL OCCUR across our area... especially for locations in the Winter Storm Warning and Blizzard Warning. For this afternoon and evening, this Winter Storm Warning will likely yield as close of impacts to a Blizzard Warning as possible. When winds approaching 15 to 25 mph, and wind gusts exceeding 30 mph, visibility could be less than 1/4 of a mile at times. If you must travel later this morning through Saturday morning (at least), PLEASE USE EXTREME CAUTION!!! If you can stay at home, it may be best to plan on doing so until travel conditions improve. && .DISCUSSION.../Today through Thursday/ Issued at 452 AM CST Fri Jan 17 2020 ...Multiple Hazards Expected Across Iowa Through This Weekend... Key Points: 1.) Hazardous winter storm conditions expected across all of Iowa through Saturday. 2.) Blizzard conditions likely across northern Iowa tomorrow, with cold air surging across the state. 3.) Hazardous wind chill values likely Sunday and Monday mornings for much of Iowa. Discussion: 1.) Hazardous winter storm conditions expected through Saturday... What: Snow/Blowing Snow --> Freezing Rain/Ice --> Blowing Snow Where: Our entire forecast area. Near-blizzard to blizzard conditions expected across northern and northwestern Iowa. When: At 4 am, snow was beginning in far southwestern Iowa. This spreading northeastward through the morning hours... likely arriving near the Des Moines metro between 7 to 9 am... and the Waterloo area between 9 to 11 am. Between 3 and 5 pm, snow should transition to freezing rain in southwestern Iowa. Between 5 and 7 pm, snow should transition to freezing rain around the Des Moines metro. Between 7 and 9 pm, the Waterloo area and northeastern portions of our area should transition to freezing rain. Near to slightly before sunrise Saturday morning, all precipitation should transition back to snow. By noon Saturday, all new precipitation should be east of our area. Winds: SE @ 20 to 30 mph, gusts to 45 mph (especially north). Impacts: With strong winds arriving by late morning through early afternoon, visibility will deteriorate to 1 mile or less at times. In northern Iowa, the snow should be somewhat lighter/fluffier... making it easy to blow around. This will make it easier for visibility to be reduced... creating near-blizzard conditions in northern Iowa. In central to southern Iowa, the snow will be wetter and heavier in nature... with big snowflakes likely. With temperatures in the 20s and teens, roads and outdoor surfaces, especially untreated ones, will become snow-covered and slippery fairly quickly. The freezing rain expected overnight will likely serve to crust over the snow to some extent. At a bare minimum, this will make shoveling and removing snow from snow-covered surfaces exponentially more difficult. (Side note, if you have shovelable/removable snow, make sure to clear it before the changeover to freezing precipitation as mentioned above timing-wise). When paired with the strong winds and potential accumulated snow, icing may amplify bad impacts to powerlines and tree branches. The icing will also continue to support slippery outdoor surfaces, especially untreated ones. 2.) Blizzard conditions likely across northern Iowa tomorrow, with cold air surging across the state... What/When: A new round of impacts will be generated starting Saturday morning and lasting through the afternoon. The trigger for this will be strong winds + cold air surging from west to east across Iowa. Temperature impacts: Temperatures may fall as much as 20 degrees in 2 hours or less as this cold air surges across the state. This may cause "flash freeze" conditions on roadways... freezing/re- freezing any ice/snow-coated roadways and potentially making travel very hazardous. Wind impacts: Confidence is high that winds will be from the NW @ 25 to 35 mph, with gusts over 45 mph Saturday morning through the afternoon. The strongest winds will be in northern Iowa during the morning. Combining these impacts/Blizzard potential: With northern Iowa having received light fluffy snow, paired with wind gusts over 45 mph, blizzard conditions can be expected across northwestern Iowa... potentially expanding across most of our northern Iowa counties, including as far east as I-35 near Mason City. The one potential mitigating factor for blowing snow leading to blizzard conditions would be icing... If enough icing occurs, fallen snow may be "crusted" over, making it more difficult to blow around. For this reason, more of northern Iowa counties not in blizzard warning at this time... but there certainly is the potential for a more widespread upgrade of the blizzard warning if it looks like icing may be less- which would mean more blowing snow. The winds will easily be strong enough to reduce visibility to less than one- quarter of a mile in areas where blowing snow is readily available. 3.) Hazardous wind chill values likely Sunday and Monday mornings for much of Iowa. Not to be forgotten about due to the wintry precipitation, there is very high confidence in very cold conditions Sunday and Monday mornings. Wind speeds Sunday morning should be NW @ 10 to 20 mph. With air temperatures nearing -5 to -10 degree, wind chill values should near -20 to -30 degrees along and north of Interstate 80. At this point, a Wind Chill Advisory will likely be needed for Sunday morning. This would probably be issued Friday night so as to not "overclutter" messaging with too many headlines. Wind chill values for Monday morning will likely be near -15 to -25 degrees... making Wind Chill Advisory a potential need. For the rest of the week, weather conditions look quiet through most of the week, and then another winter system may impact Iowa towards the end of next week/next weekend. Stay tuned... && .AVIATION.../For the 12Z TAFS through 12Z Saturday morning/ Issued at 612 AM CST Fri Jan 17 2020 Wintry precip arriving on schedule to slightly early. Will likely need a lot of amendments as snow spreads across the TAF sites from SW to NE through today. Icing likely this evening through overnight. "Flash freeze" conditions possibly as surge of cold air pushes across Iowa from west to east, reaching the eastern TAF sites by 12z Sat. Blowing snow possible through Saturday may keep vsbys in LIFR to IFR conditions across northern Iowa. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until 6 PM CST Saturday for IAZ035-044>048- 059>062-074-075. Winter Weather Advisory until 6 PM CST Saturday for IAZ057-058- 070>073-081>086-092>097. Winter Storm Warning from 11 AM this morning to 6 PM CST Saturday for IAZ006-007-016-017-025>028-036>039-049-050. Winter Storm Warning until 6 AM CST Saturday for IAZ004-005-015- 023-024-033-034. Blizzard Warning from 6 AM to 6 PM CST Saturday for IAZ004-005- 015-023-024-033-034. && UPDATE...Kotenberg DISCUSSION...Kotenberg AVIATION...Kotenberg
Hazardous Weather Outlook National Weather Service Des Moines IA 530 AM CST Fri Jan 17 2020 IAZ006-007-016-017-025>028-035>039-044>050-059>062-074-075-181130- Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Dallas-Polk-Jasper-Poweshiek-Marion- Mahaska- 530 AM CST Fri Jan 17 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Winter Storm Warning is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Winter Storm Warning is in effect for the area through Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Hazardously cold wind chills of minus 15 to minus 30 degrees are likely both Sunday and Monday mornings. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed. However, snowfall reports today and Saturday would be greatly appreciated. IAZ057-058-070>073-081>086-092>097-181130- Audubon-Guthrie-Cass-Adair-Madison-Warren-Adams-Union-Clarke- Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose- Davis- 530 AM CST Fri Jan 17 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Winter Weather Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Winter Weather Advisory is in effect for the area through Saturday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Bitterly cold wind chills of minus 10 to minus 20 degrees are likely both Sunday and Monday mornings. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed. However, snowfall reports today and Saturday would be greatly appreciated. IAZ004-005-015-023-024-033-034-181130- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Sac-Calhoun- 530 AM CST Fri Jan 17 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Winter Storm Warning is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Blizzard Warning is in effect for the area Saturday morning through Saturday afternoon. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Hazardously cold wind chills of minus 20 to minus 30 degrees are likely both Sunday and Monday mornings. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed. However, snowfall reports today and Saturday would be greatly appreciated. Kotenberg
The national radar mosaic for the moment the first event began.
37 winter storm, 16 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, January 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 873751, 873752, 873753, 873758, 873759, 873760, 873769, 873770, 873771, 873774, 873775, 873780, 873781, 873784, 873777, 873755, 873756, 873757, 873761, 873762, 873772, 873773, 873778, 873782, 873785, 873786, 873788, 873763, 873779, 873783, 873764, 873765, 873766, 873767, 873787, 873789, 873790, 873791, 873792, 873793, and more.